Generally, Niacin has its needed effects, but can cause unintended side effects that need medical attention. Its side effects are very severe compared to the Niacin flush effect, leading to serious health problems.
Taking too much Niacin can cause various serious side effects which can harm you. Therefore, it is important to not arbitrarily start taking niacin supplements as well as know the risks of niacin overdose. You need a doctor or health practitioner to prescribe and adjust your dosage as required.
Some of the major side effects that occur while taking Niacin include; darkening of urine, loss of appetite, yellow skin or eyes, severe stomach ache and light gray-colored stools. Whenever you notice any of these effects, you should seek medical attention immediately.
Minor side effects do not require any medical attention. These side effects usually disappear as your body gets more used to the medicine. A health care professional can help you reduce or prevent these side effects, but if the side effects continue or you are concerned about them, you can check with them. Stomach or abdominal pain, diarrhea, cough, sneezing, runny nose, stuffy nose, itching or rash, vomiting or nausea, headache, feeling of warmth, and flushing/redness of the skin particularly on the neck and face, are some of the minor side effects of niacin.
Other common side effects linked to Niacin use, but whose incidence is not known include; faintness or dizziness, fever, joint pain, stomach pain, unusual thirst, irregular heartbeat, unusual weakness or tiredness, swelling of the feet, muscle cramping or aching, frequent urination, and dryness of the skin.
All these mentioned side effects can be easily identified by the consumer in order to seek further medical attention. On the other hand, health professional or doctors can identify specific side effects linked to Niacin overdosing before offering any medical assistance. They include;
Dermatologic side effects are caused by stimulation and release of prostaglandin by niacin. Maculopapular rashes, skin burning sensation, dry skin, sweating and urticarial have been linked with niacin use. Rare cases of acanthosis nigricans and hyperpigmentation have also been reported.
Niacin overdosing has been associated with liver problems. Rare cases of hepatic failure have already been reported, therefore need for liver function tests and monitoring of patient tolerance and response. Other hepatic side effects include hepatitis and hepatotoxicity.
Gastrointestinal disturbances range from peptic ulcer disease, nausea, eructation, diarrhea, vomiting, dyspepsia and flatulence. Persistent nausea, anorexia or fatigue can be as a result of hepatotoxicity.
Niacin has also been associated with metabolic changes like hyperglycemia and hyperuricemia that is more common in men. If you have a history of diabetes mellitus or gout, clinical monitoring of your tolerance and response, including laboratory evaluations of blood glucose levels and serum uric acid is recommended.
Cardiovascular side effects are generally rare. Palpitations, hypotension, dizziness, atrial fibrillation, transient tachycardia and syncope have been reported. Niacin may also increase plasma homocysteine levels and cause angina pectoris and cardiac arrhythmias.
Some common side effects of the nervous system have included headache, insomnia, fatigue, dizziness and rare occurrences of paresthesias.
Hematologic side effects include rare hematologic coagulopathies linked with niacin-induced elevations of the liver function tests.
Male patients have reported genitourinary problems like decreased sexual function particularly those that have taken timed release and unmodified niacin.
Endocrine side effects include rare occurrences of altered thyroid function tests due to concentration of thyroid-binding globulin and reduced thyroid binding capacity.
Niacin may cause a toxic cystoid maculopathy reversible when therapy is discontinued. Other ocular side effects include amblyopia, blurred visions, sicca syndromes, macular edema and eyelid edema.
Musculoskeletal side effects closely associated with niacin use have included myalgia, myopathy, myasthenia and leg cramps.
Hypersensitivity effects caused by niacin include rash, peripheral edema, facial edema, and generalized edema.
Respiratory side effects include dyspnea.